North Dakota, 2009

Hail and Damaging Wind in North Dakota, July 20, 2009

July 20, 2009 · NWS FGF · 4 events in 2 counties and zones

After one round of overnight thunderstorms, the stronger convection waned a little in the morning hours of the 20th. However, the surface trough lingered across southeast North Dakota with dew points right around 60F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After one round of overnight thunderstorms, the stronger convection waned a little in the morning hours of the 20th. However, the surface trough lingered across southeast North Dakota with dew points right around 60F. With some heating through the morning, more thunderstorms flared up by early afternoon. Some of these storms produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 10:08 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 20, 10:08 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1108 AM CDT MON JUL 20 2009

.UPDATE...
UPDATE CONCERNS CENTER ON TSTM POTENTIAL THIS AFTN IN THE SRN
VALLEY AND WCNTRL MN. 14Z SFC MAP SHOWED INITIAL TROUGH FROM
WINNIPEG TO BTWN GFK/DVL THEN TO JAMESTOWN TO PIERRE SD. DEW PTS
ALONG BOUNDARY AND JUST EAST AROUND 60 OR A BIT HIGHER.  ACTUAL
COLD FRONT WITH A MORE NORTHWEST WIND AND DROP IN DEW PTS INTO THE
LOW 50S BRANDON-ROLLA-GARRISON-DICKINSON ND LINE. 500 MB UPPER LOW
OVER SASK WILL MOVE EAST AND COLD FRONT WILL MOVE EAST TODAY...BUT
MOVEMENT WILL BE SLOWER OVER SE ND/SD/WCNTRL MN TODAY AND AS SRN
EDGE OF 500 MB VORT AND A BIT HIGHER MID LEVEL WINDS (40 KTS) MOVE
INTO SRN ND/NRN SD SOUTH OF THIS UPPER LOW...ENOUGH SUPPORT FOR
TSTMS TO RE-DEVELOP ALONG BOUNDARY IN THE BIS-JMS-ABR-PIR AREA
MIDDAY AND THEN MOVE EAST. SPC MESOPAGE HAS MUCAPES 2000-3000 J/KG
AND SBCAPES NR 1500 J/KG IN THIS AREA. FREEZING LEVELS HIGH AND
MARGINAL SHEAR...BUT COULD HAVE SOME DEVELOPMENT ENOUGH FOR
HAILERS THIS AFTN IN FAR SE ND/WCNTRL MN INTO SD. DID KEEP POPS UP
A BIT THRU THE DAY IN THIS AREA.

OTHERWISE CHC OF PCPN DVL-NRN VALLEY LESS BUT GOT SOME MID LEVEL
SHOWERS MOVING THRU INTO EARLY AFTN THEN DRYING OUT AS BETTER COLD
FRONT PUSH IN THIS AREA. TEMPS APPEAR REASONABLE...MOSTLY
70S..TOUCH 80 OR SO IN SE ND/WCNTRL MN.

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT MON JUL 20 2009/

DISCUSSION...
MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE
ANALYSIS...AN AREA OF LOW PRESSURE IS LOCATED IN N SD WITH AN
INVERTED TROF EXTENDING THROUGH ND ALONG A BIS TO MOT LINE. WHEN
LOOKING AT THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH
SOME TIMING DIFFERENCES...ESPECIALLY LATER IN THE FORECAST.
THEREFORE...ENDED UP LEANING TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS
AND USED A GFS/NAM BLEND FOR POPS.

THE SURFACE BOUNDARY CONTINUES TO MOVE TO THE E TODAY...AND ALONG
WITH IT THE MAIN FOCUS FOR CONVECTION. ISOLD SVR TSRA HAVE BEEN
OCCURRING THROUGH THE NIGHT WITH THE MAIN SEVERE WEATHER THREAT FROM
THESE PULSE STORMS BEING LARGE HAIL. ALTHOUGH A PERIOD OF WEAKENING
CAN BE ANTICIPATED THROUGH THE MORNING INTO EARLY AFTERNOON HOURS...
CONTINUED MONITORING WILL NEED TO OCCUR DUE TO THE NATURE OF THESE
STORMS. THE FRONT IS EXPECTED TO MOVE OUT OF THE AREA TONIGHT...
TAKING THE PCPN THREAT WITH IT.

FOR TUE INTO THU...SURFACE HIGH PRESSURE WILL KEEP THE N PLAINS DRY
WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THE NEXT CHANCE FOR
PCPN ARRIVES ON THU NIGHT AND LASTS INTO THE WEEKEND AS ANOTHER LOW
PRESSURE SYSTEM MOVES OUT OF THE ROCKIES INTO THE N PLAINS.

AVIATION...
VFR CIGS AND VSBYS EXPECTED TODAY WITH THE POTENTIAL FOR TSRA
MOVING FROM W TO E ACROSS THE AREA IN CONJUNCTION WITH A FRONTAL
PASSAGE TODAY INTO THIS EVENING. SE-S WINDS AROUND 15 KTS GUSTING
TO 25 KTS...EXPECTED TO TURN TO THE SW-W AS THE FRONT PASSES AND
DIMINISH TO AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/NG
Hazardous weather outlook, Jul 20, 5:30 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT MON JUL 20 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
630 AM CDT MON JUL 20 2009

...ISOLATED SEVERE THUNDESTORMS POSSIBLE TODAY INTO EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE IN PARTS OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY INTO
EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA PERIODICALLY FROM THURSDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

In the hours before

Local storm report, Jul 20, 6:21 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 AM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             8 NE GARDNER            47.23N 96.85W
07/20/2009  E1.00 INCH       CASS               ND   PUBLIC

0615 AM     HAIL             5 ENE GARDNER           47.17N 96.87W
07/20/2009  E0.75 INCH       CASS               ND   PUBLIC

            PEA TO PENNY SIZED HAIL REPORTED.

0620 AM     HAIL             3 SSE HENDRUM           47.22N 96.79W
07/20/2009  E0.75 INCH       NORMAN             MN   PUBLIC

0620 AM     HAIL             5 NE PERLEY             47.23N 96.73W
07/20/2009  E0.88 INCH       NORMAN             MN   PUBLIC

&&

JKAISER
Special weather statement, Jul 20, 11:50 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1250 PM CDT MON JUL 20 2009

NDZ039-053-201830-
RICHLAND ND-CASS ND-
1250 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA AND NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST
NORTH DAKOTA...

UNTIL 130 PM CDT

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF DAVENPORT...OR 21 MILES SOUTHWEST OF
FARGO...MOVING TO THE EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINDRED AT 105 PM CDT...HORACE AT 130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4658 9727 4676 9726 4676 9679 4674 9679
      4654 9680
TIME...MOT...LOC 1750Z 252DEG 13KT 4667 9712

SPEICHER
Special weather statement, Jul 20, 11:56 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 PM CDT MON JUL 20 2009

MNZ003-029-NDZ038-039-049-053-201900-
CLAY MN-WILKIN MN-RANSOM ND-RICHLAND ND-BARNES ND-CASS ND-
1256 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST
MINNESOTA AND NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
AND CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN BARNES
COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHERN RICHLAND COUNTY IN
SOUTHEAST NORTH DAKOTA AND RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

UNTIL 200 PM CDT

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH
OF EMBDEN TO 6 MILES SOUTHEAST OF ELLIOTT...MOVING TO THE EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
WHEATLAND AT 110 PM CDT...CHAFFEE...SHELDON AND ANSELM AT 120 PM
CDT...6 MILES SOUTH OF CASSELTON AND VENLO AT 140 PM CDT...9 MILES
SOUTHWEST OF MAPLETON...DURBIN AND 7 MILES NORTHWEST OF DAVENPORT AT
200 PM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 25 AND 80...
INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 323 AND MINNESOTA MILE
MARKER 11...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4701 9646 4628 9683 4639 9792 4715 9757
TIME...MOT...LOC 1756Z 288DEG 10KT 4685 9742 4632 9775

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 20, 12:05 PM CST
Where
Cass County, 2.47 mi ESE of Woods
Measured
0.75 in hail
Reported by
Public
Coordinates
46.670, -97.130

Hail, Ransom

When
July 20, 12:15 PM CST
Where
Ransom County, 3.49 mi S of Enderlin
Measured
0.75 in hail
Reported by
Public
Coordinates
46.570, -97.570

Hail, Cass

When
July 20, 12:25 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.880, -96.820

Thunderstorm Wind, Cass

When
July 20, 12:40 PM CST
Where
Cass County, 1.38 mi N of Leonard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.670, -97.250

Several large 4 to 6 inch diameter tree branches were blown down in a shelterbelt.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 173163, 173166, 173165, 173167.